Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 1997, 9:40 PM EDT for Elliott County, Morgan County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1997, 9:40 PM EDT (01:40 UTC)
- Expired
- Jul 27, 1997, 10:40 PM EDT
- In force
- 60 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Elliott County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 49 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 280141 RRA SVRJKL KYC063-165-175-197-280240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 940 PM EDT SUN JUL 27 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST KENTUCKY ...ELLIOTT IN EAST CENTRAL KENTUCKY ...MENIFEE ...POWELL IN SOUTHEAST KENTUCKY ...MORGAN AT 938 PM...WEATHER RADAR INDICATED A BROKEN LINE OF SEVERE THUNDERSTORMS ABOUT 25 MILES NORTHWEST OF JACKSON THE LINE EXTENDED FROM WRIGLEY TO STANTON IN POWELL COUNTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SMG/SES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:44 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 27, 8:44 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 845 PM EDT SUN JUL 27 1997 WESTERN SEGMENT OF MCS CRUISING INTO NRN KY ATTM AND EXPECT CONTINUED SLOW WEAKENING TREND. THIS MAY TAKE AWHILE THOUGH AS BNA RAOB CHECKED IN WITH AN LI OF -8C AND A CAPE OF 4000 J/KG. CURRENT POP DISTRIBUTION LOOKS PRETTY GOOD. TEMPS LOOK GOOD AS WELL AND RIGHT NOW DO NOT PLAN ON UPDATING. WILL WATCH CONVECTIVE TRENDS AND MAKE MINOR ADJUSTMENTS IF NEEDED. NICE COLD FRONT FOR THIS TIME OF YEAR WILL PUSH SOUTH THRU THE STATE MON NITE-EARLY TUESDAY FOLLOWED BY SOME FRESH AIR. TO GET THERE WE HAVE TO ENDURE ANOTHER ROUND OF TRW WITH FROPA TOMORROW NITE. JKL 72/92/68/84 5464 LOZ 72/94/70/86 4364 SES
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:40 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Powell | 60 min |
| Jul 27, 10:06 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 59 min |
| Jul 28, 2:22 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 33 min |
| Jul 28, 2:57 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.